March 9, 2018 at 11:21 am #78556
Very hesitant about taking medicine, particularly stimulants. However, I also believe in following medical advice, so on Tuesday, I started 5 mg Adderall per morning. Weird thing I’m experiencing: I’ll set a timer for a fifteen-minute task and then, just as it feels like maybe five minutes has passed, the timer beeps. At first I thought I had just set the timer wrong, but it’s happening over and over and over again. It’s disconcerting. Is this normal?
Also, the Adderall helps with my focus but does not reduce my energy, so I’ll spend all morning working myself into exhaustion cleaning the house/exercising and then collapse into an exhausted heap for the rest of the day when it wears off. Is this normal? I like the clean house, but my gut tells me that working that hard/much is probably not very healthy.
March 10, 2018 at 2:40 am #78657
Hey coringer, You may be going through the adderall drop off. That’s not a medical term, but there must be one that describes the phenomenon. If there isn’t a term there should be. We’re all different. I often loose track of time even with the adderall. I did it before adderall. That’s the way I worked before being diagnosed at 55,(58 now) so that habit is pretty much baked into my being. I still forget to eat sometimes or even go to the bathroom when I should. When I started the adderall, it was the 5 mg first and what I noticed right off was how sleepy I was all day. I could not help yawning all day and feeling draggish. I was nervously prepared to experience the kick in the pants because of the lore of the drug being use by students trying to cram an all- nighter for finals. It didn’t do that at all. Not even close. I was thinking there was something wrong because I felt less alert with it than without. My doctor said the all night stamina thing mainly effects neuro- typicals, who probably got theirs illegally. Well that was a relief knowing nothing was out of the ordinary? The thing is, at least for me, is there is an almost cruel drop off some time after it has burned off in the afternoon. I get a rebound of ADHD that seems much worse than it ever was pre diagnosis. So I go through the motions the best I can till I can go home. The late afternoon is not an optimum time to start something that’s involved where I need to buckle down and be precise. Everything changes. It’s just not gonna happen because it will become an exercise in futility and overwhelm, because I know I can do it well, just not then. So frustrating as if I suddenly became stupid or something. But yeah, I am pretty drained after. I tell you what though, It feels like the happiest day ever each time I’m done with being on top of things and going home. By then there are about 58 channels all going at the same time in there and have zero guilt from it. Such a relief doing me again it’s sort of makes me mildly energized. A second wind for the day perhaps. Just like when I got off the bus after school for 12 years. Yahooo! You should level off after being on it some time. Your doc will most likely bump you up when you are tolerating the current dose. It takes time.
good luck 🙂
March 12, 2018 at 12:14 pm #78773
What you’re describing is time blindness, or a poor sense of the concept of time. It’s very common in individuals with ADHD. Ari Tuckman provides some great tips to manage it in this webinar replay:
You’re also not alone in the hyperfocus and resulting exhaustion. Maybe try using your timer to allow you only a certain amount of time for physical tasks so you don’t get to the exhausted point.
ADDitude Community Moderator, Author & Trainer on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
March 15, 2018 at 3:04 am #79001
I personally could not tolerate Adderall. It just wasn’t for me. I use non extended release Ritalin instead. Everyone is different, obviously. But there was something about Adderall that I couldn’t tolerate at all.
March 19, 2018 at 5:07 pm #79339
I think it’s totally normal I have definitely experienced the same thing. From my own experiences I have found that(for some people) Adderall can bring out the hyperfocus side of ADHD. And when you’re more focused or enjoying something more, time goes by faster. Maybe because you’re not waiting for anything nor are bored. I don’t know Exactly why it happens, because I’m not medically trained, but I do know it’s happened to me and others I have spoken to. It’s s normal.
March 19, 2018 at 8:00 pm #79361
I remember that I had a similar reaction when I first tried stimulant meds. I took Ritalin and suddenly, it seemed like I had a lot more “day” in my day. I can relate to the exhaustion thing but I’m not sure that it’s med related. I have depression and low thyroid, so my energy fluctuates a lot. I’ve learned to “make hay while the sun shines” so to speak because I never know how I am going to feel from one day to the next. Accepting that this is my “normal” has helped a lot.
March 27, 2018 at 3:55 pm #80126
Yeah super common. No worries.
You must be logged in to reply to this topic. Login